Montana, 2013

Flash Flooding and Hail in Montana, June 19, 2013

June 19, 2013 · NWS BYZ · 22 events in 5 counties and zones

Numerous severe thunderstorms developed during the late afternoon and early evening hours on the 19th. The severe thunderstorms occurred to the north and west of Billings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Numerous severe thunderstorms developed during the late afternoon and early evening hours on the 19th. The severe thunderstorms occurred to the north and west of Billings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 2:09 PM MST, 36 minutes earlier.

Area forecast discussion, Jun 19, 2:09 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
309 PM MDT WED JUN 19 2013

.SHORT TERM...VALID FOR THU AND FRI...

POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE MORE WIDESPREAD THAN PREVIOUSLY THOUGHT AS DEWPOINTS WERE
IN THE 50S OVER MUCH OF THE AREA. SHEAR WILL INCREASE FROM W TO E
ACROSS THE AREA THIS AFTERNOON AND EVENING. DEWPOINTS IN THE 50S
WERE HELPING TO FEED HIGH CAPES...ESPECIALLY IN THE E. SURFACE
CAPES RANGED FROM 500 TO 2000 J/KG FROM W TO E ACROSS THE AREA AT
19Z. WILL HAVE PLENTY OF LIFT FROM DIFLUENT FLOW ALOFT...COLD
FRONT MOVING THROUGH W MT...AND STRONG SHORTWAVE SEEN IN WATER
VAPOR IMAGERY...ROTATING AROUND THE BASE OF THE NEGATIVELY TILTED
TROUGH OVER THE PACIFIC NW. A SEVERE THREAT WILL PROGRESS FROM W
TO E ACROSS THE REGION THROUGH THE EVENING AS DYNAMICS MOVE E.
ONLY HINDRANCE TO SEVERE WEATHER WILL BE WHERE THE S TO SW FLOW
WILL ADVECT DRIER AIR INTO THE REGION. GUSTY WINDS WILL BE
POSSIBLE IN THESE AREAS...CURRENTLY EXPECTED FROM KBIL S AND
E...BUT WILL NEED TO WATCH THIS EVOLVING SITUATION CAREFULLY THIS
AFTERNOON. EXPECT SEVERE WEATHER TO EXIT THE AREA AFTER 06Z AS
COLD FRONT MOVES E. BUFKIT SOUNDINGS HAD A STRONG WIND SHIFT
BEHIND THE FRONT WITH WIND SPEEDS WELL INTO THE 30S.

UPPER LOW WILL ROTATE SLOWLY INTO THE REGION THU THROUGH FRI
NIGHT. DOWNSLOPE FLOW WILL COMPETE WITH UPPER DYNAMICS FOR
PRECIPITATION CHANCES ON THU. CONTINUED THE LOW CHANCES OVER AND
NEAR THE MOUNTAINS WITH JUST A SLIGHT MENTION OF THUNDER AS
AIRMASS WILL BE MUCH MORE STABLE THAN TODAY/S AIRMASS. A SECONDARY
COLD FRONT WILL PASS THROUGH THE AREA THU NIGHT WHICH WILL BRING
SCATTERED SHOWERS TO THE AREA. MODELS DIFFERED ON PLACEMENT OF
PRECIPITATION FRI THROUGH FRI NIGHT. DYNAMICS ALOFT AND INVERTED
SURFACE TROUGH OVER THE E WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. LEANED ON THE SREF FOR POP FORECAST.

TEMPERATURES WILL BE AROUND SEASONABLE VALUES THU AND FRI. ARTHUR
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

EXTENDED MODELS IN FAIRLY GOOD AGREEMENT SO DID NOT MAKE ANY
SIGNIFICANT CHANGES WITH THIS FORECAST ISSUANCE. LARGE UPPER LOW
CURRENTLY OVER THE PACIFIC NORTHWEST WILL SLOWLY SHIFT EAST ACROSS
THE CANADIAN BORDER SATURDAY AND SATURDAY NIGHT AND BE SITUATED
JUST NORTH OF NORTH DAKOTA DURING THE DAY SUNDAY. AT THE SAME
TIME...A FEW DISTURBANCES WILL GET PULLED NORTHEAST WITH A
SOUTHWEST FLOW ALOFT BRINGING VERY GOOD CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE ENTIRE FORECAST AREA SATURDAY AND SATURDAY
NIGHT. BEST CHANCES WILL BE NEAR THE DAKOTA BORDERS WHERE CHANCES
HAVE BEEN INCREASED TO LIKELY SATURDAY INTO SATURDAY NIGHT. THE
UPPER LOW SHIFTS FURTHER EAST SUNDAY LEAVING OUR FORECAST AREA IN
A BROAD SOUTHWEST FLOW ALOFT. AT THIS TIME...NO BIG DISTURBANCES
LOOK TO INFLUENCE OUR AREA RESULTING IN MAINLY DRY CONDITIONS WITH
POSSIBLY AN ISOLATED SHOWER/THUNDERSTORM THROUGH THE PERIOD.
TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL FOR THE WEEKEND
BEFORE WARMING TO ABOVE NORMAL READINGS BY EARLY TO MID NEXT WEEK.
HOOLEY
&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF A KSHR-
KBIL LINE THIS AFTERNOON CONTINUING INTO THE EVENING HOURS. SOME
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND WIND GUSTS AROUND
55KTS. ELSEWHERE...SKIES WILL REMAIN MOSTLY CLEAR. VFR CONDITIONS
WILL PREVAIL BUT EXPECT IFR TO LIFR CONDITIONS IN AND NEAR
THUNDERSTORM ACTIVITY. A COLD FRONT WILL MOVE ACROSS THE FORECAST
AREA THIS EVENING INTO THE OVERNIGHT HOURS BRINGING GUSTY WESTERLY
WINDS. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 051/077 052/073 052/069 051/078 054/082 058/082 059/082
    31/U    33/T    34/T    41/B    11/B    22/T    21/U
LVM 042/070 041/072 042/067 046/079 046/082 051/081 054/085
    33/T    34/T    35/T    40/B    22/T    22/T    21/U
HDN 051/078 052/074 050/072 050/078 052/082 054/083 058/083
    20/U    33/T    24/T    41/B    11/B    22/T    21/U
MLS 058/078 055/077 056/076 055/080 056/083 059/083 061/085
    20/U    34/T    34/T    42/T    11/B    22/T    21/B
4BQ 055/080 055/076 054/075 053/079 054/084 057/084 059/086
    20/U    34/T    46/T    42/T    11/B    22/T    21/U
BHK 059/077 054/078 055/074 054/076 054/084 059/082 062/085
    30/U    25/T    56/T    42/T    22/T    22/T    21/U
SHR 048/078 048/075 048/073 047/076 049/081 052/082 053/084
    21/U    24/T    34/T    41/B    11/B    22/T    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 19, 2:14 PM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT WED JUN 19 2013

MTZ028>042-056>058-063>068-WYZ098-099-202115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
314 PM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA
AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. A FEW STORMS
MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL...ESPECIALLY TO
THE NORTH OF LIVINGSTON AND BILLINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 19, 2:36 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT WED JUN 19 2013

MTC009-095-192200-
STILLWATER MT-CARBON MT-
336 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND NORTH
CENTRAL CARBON COUNTIES UNTIL 400 PM MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF COLUMBUS...MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4548 10933 4558 10955 4592 10928 4567 10890
TIME...MOT...LOC 2132Z 235DEG 30KT 4560 10932

CHAMBERS

The radar

The Billings radar (KBLX), 105 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 thunderstorm wind, 2 funnel cloud, 2 flash flood. Local standard time, as filed.

Funnel Cloud, Sweet Grass

When
June 19, 2:45 PM MST
Where
Sweet Grass County, 0.48 mi W of Big Timber
Reported by
Law Enforcement
Coordinates
45.830, -109.960

A funnel cloud was reported over the Big Timber Airport.

Hail, Stillwater

When
June 19, 3:00 PM MST
Where
Stillwater County, 2.81 mi N of Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.640, -109.110

Hail was peal to quarter size and it shredded the leaves off trees.

Hail, Stillwater

When
June 19, 3:10 PM MST
Where
Stillwater County, 3.93 mi E of Columbus
Measured
1.75 in hail
Reported by
Public
Coordinates
45.640, -109.170

Hail, Sweet Grass

When
June 19, 3:14 PM MST
Where
Sweet Grass County, 0.48 mi W of Big Timber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.960

Hail, Stillwater

When
June 19, 3:15 PM MST
Where
Stillwater County, 2.81 mi N of Rapids
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.640, -109.110

Hail, Stillwater

When
June 19, 3:25 PM MST
Where
Stillwater County, 3.12 mi NNW of Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.640, -109.130

Hail was dime to quarter size.

Thunderstorm Wind, Park

When
June 19, 4:51 PM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.660, -110.560

Hail, Stillwater

When
June 19, 6:09 PM MST
Where
Stillwater County, 0.96 mi E of Rapelje
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.970, -109.250

Thunderstorm Wind, Wheatland

When
June 19, 6:31 PM MST
Where
Wheatland County, 0.69 mi N of Judith Gap
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.690, -109.750

Hail, Musselshell

When
June 19, 7:00 PM MST
Where
Musselshell County, 0.95 mi W of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -108.550

Thunderstorm Wind, Musselshell

When
June 19, 7:00 PM MST
Where
Musselshell County, 4.51 mi ESE of Klein
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.380, -108.440

Large tree branches were broken.

Hail, Musselshell

When
June 19, 7:00 PM MST
Where
Musselshell County, 0.69 mi S of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.440, -108.530

Pea to quarter size hail with winds estimated at 50 mph were reported.

Hail, Musselshell

When
June 19, 7:00 PM MST
Where
Musselshell County, 0.48 mi W of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -108.540

Pea to quarter size hail was reported.

Hail, Musselshell

When
June 19, 7:15 PM MST
Where
Musselshell County, 0.48 mi W of Roundup
Measured
1.25 in hail
Reported by
Public
Coordinates
46.450, -108.540

Hail was quarter to half dollar size and was accompanied by 50 mph winds.

Funnel Cloud, Musselshell

When
June 19, 7:15 PM MST
Where
Musselshell County, 0.95 mi W of Klein
Reported by
Emergency Manager
Coordinates
46.400, -108.550

There were multiple funnel cloud reports.

Thunderstorm Wind, Musselshell

When
June 19, 7:15 PM MST
Where
Musselshell County, 1.18 mi NW of Roundup
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
46.460, -108.550

Hail, Musselshell

When
June 19, 7:16 PM MST
Where
Musselshell County, 0.48 mi W of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -108.540

Hail, Musselshell

When
June 19, 7:20 PM MST
Where
Musselshell County, 0.48 mi W of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -108.540

Hail was nickel to quarter size and was accompanied by winds estimated at 70 to 80 mph.

Thunderstorm Wind, Musselshell

When
June 19, 8:10 PM MST
Where
Musselshell County, 8.77 mi NNW of Musselshell
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.640, -108.140

Two 5000 gallon oilfield tanks were pushed uphill from their storage area and located one mile away.

Thunderstorm Wind, Musselshell

When
June 19, 8:10 PM MST
Where
Musselshell County, 6.45 mi NNW of Musselshell
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.600, -108.150

Numerous power poles were snapped.

Flash Flood, Musselshell

When
June 19, 8:30 PM MST to 10:15 PM MST
Where
Musselshell County, 0.69 mi S of Klein to 4.84 mi ESE of Klein
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
46.390, -108.530

Flash flooding occurred across portions of the Wilson and Dahl Fire burn scar areas. Radar estimated between 1 and 2 inches of rain fell in an hour.

Flash Flood, Musselshell

When
June 19, 8:45 PM MST to 10:35 PM MST
Where
Musselshell County, 0.95 mi E of Delphia to 5.61 mi SSE of Musselshell
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
46.500, -108.200

Fast moving water, approximately 1 foot deep, flooded private roadways.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453658, 453665, 453662, 453657, 453661, 453663, 453654, 453672, 464179, 453655, 464180, 464181, 464182, 453675, 453680, 453681, 453673, 453678, 453683, 453684, 453716, 453725.